Vicodin and Hearing Loss

Vicodin & Hearing Loss
Abuse of Vicodin is known to lead to hearing loss.

It is commonly known that many drugs count hearing loss as a potential side effect. Some are well-established ototoxic agents, but others are relatively new to the medical community as possible sources for a rapid decline in hearing. Vicodin has stepped onto the scene in the past few decades as one such medication. The link between Vicodin and hearing loss is becoming more pronounced as research on the subject increases.

In the late 1990s, the House Ear Institute first conducted a study on Vicodin and hearing loss and discovered that in a significant number of patients, Vicodin abuse was the likely root cause of their hearing loss. As one of the most commonly prescribed analgesics, Vicodin, which is a combination of hydrocodone and acetaminophen, is an extremely addictive painkiller for many people. Usually it is prescribed for very short-termed use for acute pain, but once started, it is often difficult to cease. As an individual increases their dosage beyond what is typically prescribed, they may be taking 15 or more pills a day for months. At such high dosages, Vicodin is likely to cause a sudden, progressive hearing loss. For some, the loss may improve if the dosage is immediately stopped, but for most, the loss is permanent. The question is why the link between Vicodin and hearing loss in the first place?

Both of the components of Vicodin, hydrocodone and acetaminophen, have been associated with hearing loss on their own, so it is not surprising to find that Vicodin can cause hearing loss as well. Researchers are still working to discover exactly how these painkillers trigger hearing loss. They do know that some synthetic opiate drugs, like Vicodin, do damage to the delicate hair cells inside the cochlea, the organ for hearing in the inner ear. These hair cells are responsible for transmitting the sound stimulus that enters the ear to the nerve fibers that then relay the signal to the brain to be interpreted as sounds. Once these cells are damaged, the individual loses the ability to detect the sound waves in the ear at normal levels. The more cells that are damaged, the greater the hearing loss and the louder the sounds must be in order to be detected. Unfortunately, once these cells are destroyed, they do not regenerate in humans like skin cells often do. Researchers theorize that there are opioid nerve ending receptors in the inner ear that are highly sensitive to this family of drugs and, therefore, very susceptible to damage from them.

Regardless of the link between Vicodin and hearing loss, many patients who experience sudden hearing dysfunction may go into a hearing specialist’s office without disclosing that they are taking the drug, and therefore, the root cause of their issue is not resolved, leaving them with the distinct possibility of total deafness if the Vicodin administration is not stopped. So, it is of utmost importance that someone who is prescribed Vicodin take the medication exactly as prescribed and cease administration when prescribed as well. If any change in hearing status is even remotely suspected, the individual should contact a hearing specialist or audiologist for a hearing consultation and evaluation immediately. Having a good baseline hearing evaluation prior to taking any potentially ototoxic medications is a valuable asset to which the specialist may compare in the event any hearing loss is suspected.

2 responses to “Vicodin and Hearing Loss

  1. My friend had abdominal surgery 2 months ago. She was on vicodan for 3-4 week. She was not on the dosage you mentioned above. She is diabetic with CRF. The surgeons were very careful not to give her large doses due to the diagnosis. Could lower doses of vicodan cause sudden hearing loss? She first mentioned the loss about 2 weeks ago and she had been off the vicodan for at least 2 weeks. Could the decreased renal function increase the chance of ototoxicity? She was seen by ENT today and was told she had no hearing in the one ear. He has scheduled a MRI and has prescribed steroids. Do you have any information which could help my friend?

    1. Thank you for the question regarding your friend and her condition. As you mentioned, she has a combination of risk factors for hearing loss including diabetes, reduced renal function and Vicodin use. She definitely should continue to follow her physician’s advice. While it is true that reduced renal function can increase the potential for ototoxicity due to elevated levels of drugs not being eliminated from the body as efficiently as they normally should be, it is often hard to determine the exact etiology of a hearing loss when multiple factors are involved. However studies have shown that “CRF alters intestinal, renal, and hepatic drug metabolism and transport producing a clinically significant impact on drug disposition and increasing the risk for adverse drug reactions” (Dreisbach & Lertora, 2008). There are many drugs which are considered to be ototoxic, so if she has been taking other medications or combinations of medications, the hearing loss could potentially result from them instead of the lower Vicodin dosage. Hopefully the MRI is negative and the steroids can help restore some or all of her hearing.”

Comments are closed.